Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 36, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2014, 10:09 PM EDT for 9 counties in Kentucky. It was in force for 66 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 10:09 PM EDT (02:09 UTC)
- Expired
- May 21, 2014, 11:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 10:12 PM EDT | TSTM WND DMG | 3 S London, KY | SEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK AND LILY ROAD. |
| May 21, 10:12 PM EDT | TSTM WND DMG | 3 S London, KY | SEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK ROAD. |
| May 21, 10:12 PM EDT | TSTM WND DMG | 5 S London, KY | SEVERAL TREES AND TREE LIMBS BLOWN DOWN ON HAMMOCK AND LILY ROAD. |
| May 21, 10:12 PM EDT | TSTM WND DMG | London, KY | TWO LARGE TREES DOWNED AT 496 ARDEN DRIVE. |
| May 21, 10:13 PM EDT | TSTM WND DMG | 5 S London, KY | ROOF DAMAGE TO A AUTO REPAIR CENTER. |
| May 21, 10:13 PM EDT | TSTM WND DMG | 8 S London, KY | ROOF DAMAGE TO A AUTO REPAIR CENTER. |
| May 21, 10:15 PM EDT | HAIL 0.25 | London, KY | |
| May 21, 10:20 PM EDT | TSTM WND DMG | Tuttle, KY | TREES AND POWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIMES IS ESTIMATED FROM RADAR. |
| May 21, 10:25 PM EDT | TSTM WND DMG | Gray, KY | TREES AND POWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME IS ESTIMATED FROM RADAR. |
| May 21, 10:44 PM EDT | TSTM WND DMG | 1 Se Ingram, KY | MULTIPLE TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN BETWEEN FRAKES AND PINEVILLE |
| May 21, 10:44 PM EDT | TSTM WND DMG | Beverly, KY | LARGE TREE BRANCHES AND TREES WERE BLOWN DOWN ONTO HIGHWAY 66. |
| May 21, 10:44 PM EDT | TSTM WND DMG | Beverly, KY | LARGE TREE BRANCHES WERE BLOWN DOWN ONTO HIGHWAY 2011. |
| May 21, 10:50 PM EDT | TSTM WND DMG | Baxter, KY | TREES DOWN. TIME ESTIMATED BY RADAR. |
| May 21, 10:50 PM EDT | TSTM WND DMG | Wallins Creek, KY | TREES DOWN. |
| May 21, 10:50 PM EDT | TSTM WND DMG | Wallins Creek, KY | TREES DOWN. TIME ESTIMATED BY RADAR. |
| May 21, 10:53 PM EDT | TSTM WND DMG | Cubage, KY | SEVERAL TREES WERE BLOWN DOWN OR UPROOTED NEAR CUBAGE ALONG KY HIGHWAY 987. |
| May 21, 10:55 PM EDT | TSTM WND DMG | 2 E Cubage, KY | LARGE TREES WERE UPROOTED AND A BARN WAS MOVED FROM ITS FOUNDATION. TIME OF THE EVENT IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:28 PM EDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
931
WUUS53 KJKL 220209
SVRJKL
KYC013-051-095-121-125-131-147-199-235-220315-
/O.NEW.KJKL.SV.W.0036.140522T0209Z-140522T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1009 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BELL COUNTY IN SOUTHEAST KENTUCKY...
CLAY COUNTY IN SOUTHEAST KENTUCKY...
WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
KNOX COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
EASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1115 PM EDT
* AT 1005 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAUREL CREEK TO FARISTON TO BURNSIDE...AND MOVING
SOUTHEAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MANCHESTER...WHITLEY CITY...BARBOURVILLE...WILLIAMSBURG...
PINEVILLE...HARLAN...MIDDLESBORO...LITTLETON...LAKE...KEAVY...
BUSH...HOLLY BAY REC. AREA...HERRON...CANE CREEK...ALPINE...
SASSER...SIBERT...HORSE CREEK JUNCTION...VOX AND PIGEONROOST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS PRODUCED RATHER
WIDESPREAD WIND GUSTS OF 60 MPH OR GREATER IN CENTRAL KY. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3659 8447 3684 8459 3689 8458 3688 8461
3704 8468 3713 8413 3732 8378 3675 8313
3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0209Z 313DEG 51KT 3719 8371 3703 8400
3696 8450
HAIL...0.88IN
WIND...70MPH
$$
PELTON5 follow-up statements
282
WWUS53 KJKL 220224
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT WED MAY 21 2014
KYC013-051-095-121-125-131-147-199-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-PULASKI KY-WHITLEY KY-BELL KY-CLAY KY-
HARLAN KY-LAUREL KY-
1024 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAUREL...WESTERN HARLAN...CLAY...BELL...WHITLEY...SOUTHEASTERN
PULASKI...EASTERN MCCREARY...SOUTHWESTERN LESLIE AND KNOX COUNTIES
UNTIL 1115 PM EDT...
AT 1019 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HECTOR TO KNOXFORK TO GREENWOOD...AND MOVING SOUTHEAST
AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WHITLEY CITY...BARBOURVILLE...WILLIAMSBURG...PINEVILLE...HARLAN...
MIDDLESBORO...CUMBERLAND FALLS STATE REFUGE...CUMBERLAND FALLS S.P...
.HINKLE...ICE CLIFF...SPRING CREEK...INDIAN CREEK...HEIDRICK...
WALDEN...ASHERS FORK...DISHMAN SPRINGS...SALT GUM...STEARNS...
PROVIDENCE AND BIMBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3659 8447 3679 8452 3690 8454 3705 8454
3709 8402 3725 8370 3675 8313 3666 8342
3666 8353 3658 8369
TIME...MOT...LOC 0224Z 317DEG 54KT 3708 8356 3692 8386
3686 8436
HAIL...0.75IN
WIND...60MPH
$$
KAS184
WWUS53 KJKL 220236
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1036 PM EDT WED MAY 21 2014
KYC125-199-220246-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
PULASKI KY-LAUREL KY-
1036 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAUREL AND
SOUTHEASTERN PULASKI COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE
WARNED AREA.
LAT...LON 3659 8447 3679 8452 3688 8454 3700 8367
3711 8354 3675 8313 3666 8342 3666 8353
3658 8369
TIME...MOT...LOC 0236Z 317DEG 54KT 3699 8341 3677 8372
3672 8422
$$
KYC013-051-095-121-131-147-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-WHITLEY KY-BELL KY-CLAY KY-HARLAN KY-
1036 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARLAN...SOUTHEASTERN CLAY...BELL...WHITLEY...EASTERN MCCREARY...
SOUTHWESTERN LESLIE AND KNOX COUNTIES UNTIL 1115 PM EDT...
AT 1033 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ESSIE TO FLAT LICK TO BOUNTY...AND MOVING SOUTHEAST AT
60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PINEVILLE...HARLAN...MIDDLESBORO...LUCKY...JELLICO CREEK...WARREN...
BIRDSEYE...WALLSEND...CARY...ARJAY...KAYJAY...VERNE...EMLYN...
STRAIGHT CREEK...SPRUCE PINE...WASIOTO...CARPENTER...INGRAM...SAYLOR
AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3659 8447 3679 8452 3688 8454 3700 8367
3711 8354 3675 8313 3666 8342 3666 8353
3658 8369
TIME...MOT...LOC 0236Z 317DEG 54KT 3699 8341 3677 8372
3672 8422
HAIL...0.75IN
WIND...60MPH
$$
KAS488
WWUS53 KJKL 220245
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT WED MAY 21 2014
KYC051-220255-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
CLAY KY-
1045 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3659 8447 3666 8449 3685 8363 3700 8341
3675 8313 3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0245Z 317DEG 54KT 3687 8331 3666 8362
3661 8412
$$
KYC013-095-121-131-147-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-WHITLEY KY-BELL KY-HARLAN KY-
1045 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARLAN...BELL...SOUTHERN WHITLEY...SOUTHEASTERN MCCREARY...SOUTH
CENTRAL LESLIE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 1115 PM EDT...
AT 1042 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLEDSOE TO FERNDALE TO MOUNTAIN ASH...AND MOVING
SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HARLAN...MIDDLESBORO...ROSSPOINT...SUNSHINE...CLOVERTOWN...HARLAN
GAS...CUBAGE...LOT...KITTS...REX...BINGHAMTOWN...LOW...DRESSEN...
ELCOMB...FAIRVIEW...TWAY...GOLDEN ASH...TEETERSVILLE...TWILA AND
NOETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3659 8447 3666 8449 3685 8363 3700 8341
3675 8313 3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0245Z 317DEG 54KT 3687 8331 3666 8362
3661 8412
HAIL...0.75IN
WIND...60MPH
$$
KAS086
WWUS53 KJKL 220253
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT WED MAY 21 2014
KYC121-131-147-220303-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
KNOX KY-LESLIE KY-MCCREARY KY-
1053 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCREARY...SOUTH
CENTRAL LESLIE AND SOUTH CENTRAL KNOX COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3679 8324 3658 8355
3654 8405
$$
KYC013-095-235-220315-
/O.CON.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
WHITLEY KY-BELL KY-HARLAN KY-
1053 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARLAN...SOUTHERN BELL AND SOUTHEASTERN WHITLEY COUNTIES UNTIL 1115
PM EDT...
AT 1051 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LENARVE TO HARROGATE-SHAWANEE TO LOT...AND MOVING
SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLAGLER...CRUMMIES...SMITH AND CRANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3679 8324 3658 8355
3654 8405
HAIL...0.75IN
WIND...60MPH
$$
KAS066
WWUS53 KJKL 220316
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1116 PM EDT WED MAY 21 2014
KYC013-095-235-220326-
/O.EXP.KJKL.SV.W.0036.000000T0000Z-140522T0315Z/
WHITLEY KY-BELL KY-HARLAN KY-
1116 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN...SOUTHERN
BELL AND SOUTHEASTERN WHITLEY COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
LAT...LON 3659 8422 3677 8353 3690 8330 3675 8313
3666 8342 3666 8353 3658 8369
TIME...MOT...LOC 0253Z 316DEG 50KT 3678 8325 3657 8356
3653 8406
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:10 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 21, 8:10 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 810 PM EDT WED MAY 21 2014 .UPDATE... ISSUED AT 750 PM EDT WED MAY 21 2014 DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014 NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN ISSUED. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 350 PM EDT WED MAY 21 2014 18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID 60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF THE HRRR ALONG WITH SOME NAM12 INFLUENCE. SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA. THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO 2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS SOUTHWEST. USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES... DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND THURSDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 300 PM EDT WED MAY 21 2014 EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT WEATHER FOR THE UPCOMING WEEKEND. MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF CANADA. FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 810 PM EDT WED MAY 21 2014 CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION... STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST. HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS... OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND INTO THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...RAY AVIATION...GREIF
Hazardous weather outlook, May 21, 6:45 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 645 PM EDT WED MAY 21 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 645 PM EDT WED MAY 21 2014 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL AGAIN BE THE PRIMARY THREATS FROM THESE STORMS. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY. GREIF/RAY
In the hours before
Special weather statement, May 21, 9:24 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 924 PM EDT WED MAY 21 2014 KYZ050>052-058>060-106-108-111-220215- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE- 924 PM EDT WED MAY 21 2014 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1015 PM EDT WEDNESDAY EVENING... MENIFEE... MONTGOMERY... EXTREME WEST CENTRAL MORGAN... POWELL... SOUTHWESTERN ROWAN... NORTHWESTERN WOLFE... NORTH CENTRAL LEE... SOUTHERN BATH AND EXTREME EAST CENTRAL ESTILL. AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES WEST OF STANTON...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT... ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK AROUND 950 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING FOR EASTERN KENTUCKY. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle | 60 min |
| May 21, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, McCreary and 3 more | 34 min |
| May 21, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more | 56 min |
| May 21, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more | 38 min |
| May 21, 9:59 PM EDT | Flash Flood Watch | JKL | Bell, Clay, Estill, Jackson, Knox, Laurel and 7 more | 7 hr |
| May 21, 10:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more | 4 hr |
| May 21, 10:22 PM EDT | Areal Flood Advisory | JKL | Bell, Breathitt, Clay, Estill, Jackson, Knott and 10 more | 4 hr |
| May 21, 10:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more | 67 min |
| May 21, 10:33 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 42 min |
| May 22, 7:05 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 40 min |
| May 22, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.